Vidyya Medical News Service
*
Volume 6 Issue 23 Published - 14:00 UTC 08:00 EST 23-Jan-2004 Next Update - 14:00 UTC 08:00 EST 24-Jan-2004-Jan-2004
little clear gif used for spacer
 
 

Information for patients and practitioners: Questions and answers on using over-the-counter (OTC) human drug products containing analgesic/antipyretic active ingredients safely

1. What did the Food and Drug Administration (FDA) announce on 22 January 2004?

The Agency is announcing today:

  • A national consumer education campaign to help consumers understand how to safely use OTC pain relievers (analgesics) and fever reducers (antipyretics).

  • The important educational role healthcare professionals can play in educating consumers in the safe use of these products.

2. What prompted this campaign?

In September 2002 FDAs Non-Prescription Advisory Committee (NDAC) held a public meeting to review the safety and labeling of certain OTC drug products such as acetaminophen, aspirin, and nonsteroidal anti-inflammatory drug (NSAIDs). Specifically, the committee reviewed cases of severe liver injury associated with the use of acetaminophen. They also reviewed cases of stomach bleeding and kidney injury related to the use of aspirin and NSAIDs. The committee recommended changes to the labels of these products to better inform consumers about the ingredients in the products and possible serious side effects with improper use. NDAC also recommended that FDA take a more active role in the education of consumers and health providers about the safe use of these products.

3. How do consumers take these medications safely?

By carefully reading the directions and by understanding what drugs are in the products you take. People can take too much acetaminophen either by not follow directions or by taking products at the same time that both contain acetaminophen. Be sure and read the directions.

For NSAIDS, carefully read the label and make sure you do not have a health condition that would increase your risk. Aspirin and other NSAIDs can cause stomach bleeding. Although it is rare for these events to occur when using OTC doses and for short periods of time, some people do develop bleeding. People with a previous history of stomach bleeding, over the age of 60, drink 3 or more alcoholic drinks a day, take steroid medications or take other NSAID medications are at increased risk.

4. What does NSAID mean?

Nonsteroidal anti-inflammatory drugs are often referred to as NSAIDs. This is a group of drugs that include products such as ibuprofen, naproxen and aspirin. NSAIDS are taken to reduce minor aches and pains, headaches and fevers.

5. Are these pain relievers safe to use?

Pain reliever and fever reducer drug products have been available for many years without a prescription. These products are safe and effective when used by consumers properly. The FDA believes that consumers need to know that pain relievers or fever reducers can cause serious side effects when used improperly. FDA urges people to read the labels of all the OTC medicines they take to know how to take them properly.

6. Where can I find more information on this?

You can find out more information by reading the FDA Consumer article "Use Caution with Pain Relievers". You can also ask your pharmacist or healthcare provider if you have questions about using OTC medicines with your prescription medicines.

.

© Vidyya.
 
 

  More Today in Vidyya